Q: Do you have any remedies for red bumps after a bikini wax?
A: Dermatologists have a name for razor bumps, whether they occur on a man’s neck or around a woman’s bikini line: pseudofolliculitis barbae. In this condition, hairs that have been removed either by waxing or shaving don’t grow back through the surface of the skin. Instead, they become ingrown and cause bumps and inflammation.
A dermatologist we consulted suggested that waxing may be more likely than shaving to cause bikini bumps. That’s because after the hair is pulled out, it is more likely to become ingrown.
He recommended applying over-the-counter hydrocortisone cream to the area after hair removal to reduce irritation. He pointed out that a permanent solution for people with dark hair is laser hair removal.
Most Read Local Stories
- As STEM majors soar at UW, interest in humanities shrinks — a potentially costly loss
- Where to see the total lunar eclipse Sunday
- Seattle Times poll finds strong support for more transit — but not bike lanes
- Teen dies after shooting in Renton Walmart parking lot Sunday
- In Seattle's Sodo district, frustration mounts amid RVs, drugs and skyrocketing crime VIEW
Others have suggested that aloe vera gel applied to the region may reduce irritation and inflammation and offer another option in addition to or instead of the hydrocortisone cream.
Another favorite home remedy, amber Listerine, has been pressed into service for folliculitis. One reader noted, “I decided that if Listerine killed germs in a person’s mouth, it might kill the germs on my skin. I tried it, and the condition cleared up so dramatically that I use only Listerine when the folliculitis recurs.” The alcohol and antimicrobial oils in the mouthwash may reduce the likelihood of infection taking hold in the follicles and contributing to inflammation.
Q: I take meds to control my high blood pressure (verapamil and clonidine), cholesterol (atorvastatin) and pain (tramadol). This causes major constipation, which I suspect is related to the drugs. Are there any natural remedies to help with this problem? I drink lots of water, but that doesn’t help. I would hate to add another drug to the list to combat constipation caused by the meds.
A: You are batting a thousand for drugs that cause constipation. Every one of your medications can contribute to this problem, so it’s no wonder you are suffering.
The first strategy might be to ask your physician to determine whether there are alternate medications that don’t have constipation as a side effect. That way, you get to the source of the problem.
Nondrug strategies to combat constipation include sugarless gum, psyllium (which will also help with cholesterol control), magnesium and “Power Pudding.” This formula involves unprocessed bran, prune juice and applesauce. A tablespoon taken with plenty of water can be helpful.
Q: I was stung by a wasp last night. I had been drinking wine, so I could not take Benadryl. I did cut open a Benadryl capsule and put the contents in a glass, poured a small amount of apple-cider vinegar over that and added a pinch of baking soda. While that was bubbling, I put it on the sting. Two hours later, it was no longer red, swollen or painful.
A: Thanks for offering a new remedy. Some people have found that just baking soda mixed with vinegar on a sting eases the pain.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org.